North Carolina, 2024

Damaging Wind in North Carolina, May 23, 2024

May 23, 2024 · NWS RAH · 1 event in 1 county or zone

A lee trough over the North Carolina mountains coupled to a mid-level circulation led to the development of showers and storms over the Piedmont and Sandhills into the Coastal Plain during the afternoon and evening hours. Most of the storms were sub-severe, but one did produced wind damage that led to a tree falling on a house in Vance County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A lee trough over the North Carolina mountains coupled to a mid-level circulation led to the development of showers and storms over the Piedmont and Sandhills into the Coastal Plain during the afternoon and evening hours. Most of the storms were sub-severe, but one did produced wind damage that led to a tree falling on a house in Vance County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 23, 1:33 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, May 23, 1:33 PM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
233 PM EDT Thu May 23 2024

.SYNOPSIS...

A weak cold front and surface trough will settle over our region
tonight and Friday. The surface trough will linger over the weekend
keeping unsettled and warm conditions over central NC.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 233 PM Thursday...

Marginal Risk of severe thunderstorms this afternoon and evening.

Satellite and radar data indicate several MCV's that may affect
portions of the region late this afternoon and tonight. An initial
MCV was producing scattered showers and thunderstorms over portions
of NW North Carolina. Another was approaching the Tennessee Valley
and southern Appalachians. The CAMS continue to back off a bit on
convection in central NC this afternoon, holding off until late day
and tonight. Even those chances appear to be a bit less than in
previous model models. We are not totally biting off on this
scenario due to the forecast CAPE values of 1500 to 2000 j/kg, but
we will continue to delay timing slightly and lower initial POP. It
appears the best chance of thunderstorms will be in the NW
associated with the initial wave in the afternoon. This will be
followed by the addition waves and potential convection later in the
afternoon and tonight. Highs in the mid to upper 80s NW and upper
80s to lower 90s elsewhere. Lows tonight generally 65-70.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 200 PM Thursday...

Confidence for Friday continues to be low with inconsistency for
timing and coverage. An upper level shortwave is expected to move
across the region bringing plenty of moisture through out the
atmosphere with PW values around 1.60 inches, which is slightly
above the daily average. Marginal to moderate CAPE across much of
the region especially in the southern half of the CWA mixed with
temps in the mid/upper 80s and dew points in the upper 60s to low
70s could result in a few isolated to scattered storms developing
across the region in the afternoon and early evening. It is not
expected to be a complete wash out across the region but some storms
could become strong and slow moving. For now, keeping chance pops
this afternoon and continuing overnight for showers and isolated
storms, but again, confidence of this is low. Overall, some breaks
in the clouds during the first half of the day, increased cloud
coverage and chance of storms second half of the day and continuing
into overnight. High will range from mid 80s in the north to upper
80s in the south. Lows will generally be in the mid to upper 60s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of  215 PM Thursday...

A wet pattern continues through much of the long term as daily
chances for showers and storms are expected Saturday through
Wednesday. Best chance for showers and storms will be Saturday as a
trough slowly moves across the region. SPC has the entire FA in a
Marginal threat (level 1/5) for severe storms to develop.  As the
tough moves east, most of Sunday is expected to be dry as the
surface frontal boundary resides to the north over the OH valley. A
few showers could begin to develop in the late afternoon Sunday
(especially in the NW Piedmont) ahead of the frontal boundary moving
across the MS valley. By Monday, expect an upward trend in PoPs
through at least Tuesday as the front is expected to move across the
state. Timing difference between the long range models vary from
early Tuesday to late Tuesday. The timing is expected to affect
strength and coverage of showers and storms as well as temperatures.
As the front moves offshore, Wednesday and Thursday is expect to be
dry as high pressure builds across the Mid-Atlantic region.

Temperatures in the long term start off above average with highs in
the upper 80s to low 90s. As the front sweeps through the region
temperatures will flip and become a few degrees below average with
highs in the low to mid 80s mid week.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
As of 206 PM Thursday...

Generally VFR conditions are expected through tonight. There is
chance of a shower or thunderstorm that could produce brief MVFR to
IFR conditions, mainly this afternoon and evening. A brief shower
can not be ruled out overnight.

Late tonight, patchy fog and low stratus are possible near FAY tonight
into Fri morning, but given inconsistencies in prior convection
this threat also includes low predictability.

Looking ahead: Primarily diurnally driven showers/storms will be
possible at all terminals Fri through Mon, with the highest chances
on Saturday and Monday afternoon and evenings.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...CA
LONG TERM...CA
AVIATION...Badgett/Swiggett
Hazardous weather outlook, May 23, 5:37 AM EST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
637 AM EDT Thu May 23 2024

NCZ007>011-021>028-038>043-073>078-083>086-088-089-240945-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
637 AM EDT Thu May 23 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a marginal risk, level 1 out of 5, of severe storms today
through this evening across central North Carolina. Large hail and
damaging wind gusts will be the primary threat, mainly from mid
afternoon through the evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

We have another marginal risk of severe storms on Saturday, with a
primary threat of damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

In the hours before

Special weather statement, May 23, 3:32 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
432 PM EDT Thu May 23 2024

NCZ022-023-232130-
Guilford NC-Alamance NC-
432 PM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ALAMANCE AND
GUILFORD COUNTIES THROUGH 530 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greensboro, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, Burlington, Graham, Elon, McLeansville, Summerfield,
Gibsonville, Stokesdale, Haw River and Alamance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3624 7957 3624 7953 3625 7953 3625 7934
      3613 7935 3599 7944 3603 7998 3626 7998
TIME...MOT...LOC 2029Z 263DEG 22KT 3614 7990

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

22
Special weather statement, May 23, 3:57 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
457 PM EDT Thu May 23 2024

NCZ007-008-024-025-232200-
Durham NC-Person NC-Granville NC-Orange NC-
457 PM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT PERSON...NORTHERN ORANGE...
GRANVILLE AND NORTHWESTERN DURHAM COUNTIES THROUGH 600 PM EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm over
Leasburg, or 9 miles east of Yanceyville, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oxford, Roxboro, Butner, Rougemont, Concord, Stem, Stovall, Carr,
Lake Michie and Mayo Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3639 7852 3614 7856 3615 7926 3624 7926
      3624 7915 3653 7914 3654 7891 3654 7865
TIME...MOT...LOC 2056Z 272DEG 26KT 3643 7917

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

22
Special weather statement, May 23, 4:47 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
547 PM EDT Thu May 23 2024

NCZ008-009-025-026-041-232245-
Franklin NC-Vance NC-Durham NC-Wake NC-Granville NC-
547 PM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VANCE...SOUTHERN
GRANVILLE...NORTHEASTERN WAKE...EAST CENTRAL DURHAM AND FRANKLIN
COUNTIES THROUGH 645 PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm near
Creedmoor, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Creedmoor, Louisburg, Wake Forest, Butner, Franklinton, Kittrell,
Bunn, Rolesville, Youngsville and Stem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3603 7883 3625 7875 3624 7824 3596 7817
      3585 7841
TIME...MOT...LOC 2145Z 283DEG 23KT 3609 7873

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

22

The radar

The Raleigh/Durham radar (KRAX), 72 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vance

When
May 23, 5:08 PM EST
Where
Vance County, 2.87 mi SSE of Dabney
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.313, -78.456

One tree was blown down onto a house along Pine View Rd in Henderson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyWarnings in North Carolina, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173315.